Age spots, sometimes called "liver spots" (even though they have nothing to do with the liver), are brown patches that develop on sun-exposed areas of skin, usually on the face, hands or chest. Known medically as lentigos, they can get pretty big - up to an inch or so in diameter.
The brown pigment in age spots is lipofuscin, a complex mixture of fats, proteins, and metals, especially iron. It is waste material from worn-out cellular structures that the body cannot easily eliminate, and it piles up inside cells, including heart muscle cells and nerve cells. We do not know whether accumulation of lipofuscin is a cause of aging or a result of it, or whether cells stuffed full of it suffer damage. In the skin these accumulations are considered a cosmetic problem.
I'm afraid there's no natural way to eliminate them. Over-the-counter whitening or "fading creams" don't work. The only topical products that can lighten the spots are Retin-A and Renova, which contain retinoic acid and alpha-hydroxy acid and are available mostly by prescription. (There are some nonprescription alpha-hydroxy acid creams.) These drugs can fade age spots over time; if you apply them as directed, and you should see an improvement in a few months. (They eliminate fine wrinkles, too.) Your regular physician or dermatologist can prescribe Retin-A or Renova, but bear in mind that both of these drugs increase the skin's sensitivity to the sun, so that once you begin to use them, you'll have to apply sunscreen daily in order to avoid burning.
Alternatively, you could look into getting rid of age spots the fast way, with laser treatments. Don't expect miracles here, either; you'll probably need a series of visits to the dermatologist before you are satisfied. This is an expensive alternative, and while it can eliminate visible spots, you'll probably develop another crop eventually. Even if you decide to live with your age spots, it's a good idea to see a dermatologist about them just to make sure they are not precancerous lesions that have to be removed for medical, not cosmetic, reasons.
Andrew Weil, M.D